Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS San Angelo, TX

March 26, 2005Sutton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 26, 2005, 4:49 AM CST for Sutton County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2005, 4:49 AM CST (10:49 UTC)
Expired
Mar 26, 2005, 5:15 AM CST
In force
26 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Sutton County, TX

The radar

The San Angelo radar (KSJT), 101 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 1:25 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSJT 261049
SVRSJT
TXC435-261115-
/O.NEW.KSJT.SV.W.0049.050326T1049Z-050326T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
449 AM CST SAT MAR 26 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SUTTON COUNTY IN WEST CENTRAL TEXAS

* UNTIL 515 AM CST

* AT 448 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  NORTHEAST OF THE INTERSECTION OF US-277 AND RANCH ROAD 189...OR
  ABOUT 12 MILES SOUTH OF SONORA...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  CENTRAL SUTTON COUNTY.

LAT...LON 3048 10078 3029 10070 3038 10020 3069 10037

$$
1 follow-up statement
000 
WWUS54 KSJT 261100
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
500 AM CST SAT MAR 26 2005

TXC435-261115-
/O.CON.KSJT.SV.W.0049.000000T0000Z-050326T1115Z/
SUTTON TX-
500 AM CST SAT MAR 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 AM CST FOR
EASTERN SUTTON COUNTY...

AT 458 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 17 MILES SOUTHWEST OF THE INTERSECTION OF RANCH ROAD 2596 AND
RANCH ROAD 864...OR ABOUT 11 MILES SOUTHEAST OF SONORA...MOVING EAST
AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF EASTERN SUTTON COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3051 10069 3030 10058 3037 10020 3069 10037

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:40 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 26, 3:40 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
340 AM CST SAT MAR 26 2005

.SHORT TERM...
WILL SEE INCREASING UPPER LEVEL DIVERGENCE ALOFT AS UPPER LOW OVER
SOUTHEASTERN NEW MEXICO MOVES SOUTHEAST INTO THE PERMIAN BASIN
THIS AFTERNOON. GETTING HAIL REPORTS UP TO QUARTER SIZE AND WILL
LIKELY SEE CONTINUED STORMS THIS MORNING WITH STRONG MID LEVEL
INSTABILITY AS UPPER LOW MOVES TOWARD REGION. STRONGEST CONVECTION WILL
LIKELY MOVE INTO EASTERN SECTIONS OF THE CWA THIS AFTERNOON. MAY
SEE SOME LOCALLY HEAVY RAINFALL AMOUNTS...DUE TO TRAINING.
MAIN NEGATIVES TOWARD A FLASH FLOOD WATCH WILL BE LOW ANTECEDENT
RAINFALL. 850 MB FRONT WILL PUSH INTO SOUTHERN COUNTIES THIS
AFTERNOON...AND MAY SEE SOME STRONG STORMS THERE ALSO LATER TODAY.
WILL HOLD OFF ON FLASH FLOOD WATCH RIGHT NOW...BUT MAY RECONSIDER
IN A COUPLE HOURS IF TRAINING CONTINUES.

.LONG TERM...
UPPER LOW MOVES EAST SUNDAY MORNING WITH DECREASING CLOUDS IN THE
MORNING. SHOULD SEE A NICE TEMPERATURE INCREASE IN AFTERNOON WITH
WEST/NORTHWEST DOWNSLOPE WINDS. NEXT UPPER LEVEL SYSTEM IS NORTH
OF THE REGION THURSDAY...AND MOISTURE STARVED TO THE SOUTH. WILL
NOT PUT ANY POPS IN YET.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      46  36  61  40 /  90  70  10   0
SAN ANGELO   56  39  65  37 /  70  30  10   0
JUNCTION     62  41  66  34 /  60  30  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH ALL COUNTIES UNTIL 8 AM.

&&

04
Hazardous weather outlook, Mar 25, 2:14 PM CST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
214 PM CST FRI MAR 25 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-262013-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
214 PM CST FRI MAR 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A COLD FRONT THAT MOVED THROUGH THE AREA THIS MORNING HAS STALLED
FROM SONORA TO JUNCTION THIS AFTERNOON. THIS FRONT WILL BEGIN TO WORK
BACK TO THE NORTH THIS AFTERNOON AND TONIGHT. AS THIS FRONT COMES
BACK TO THE NORTH...WARM MOIST AIR WILL BEGIN TO RETURN ACROSS WEST
CENTRAL TEXAS. AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS
THE ARE THIS EVENING. ALL THIS COMBINED...SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO BEGIN TO DEVELOP LATE THIS AFTERNOON...AND ESPECIALLY
THIS EVENING. WIND SHEAR PROFILES ARE MORE THAN ADEQUATE FOR ROTATING
THUNDERSTORMS AND SUPER CELLS. AT THIS TIME A SLIGHT RISK FOR SEVERE
THUNDERSTORMS EXISTS EAST OF A LINE FROM JUNCTION TO SAN ANGELO TO
ABILENE TO THROCKMORTON. THE MAIN THREATS FROM THESE THUNDERSTORMS
WOULD BE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A VERY LOW
POSSIBILITY THAT A TORNADO COULD DEVELOP ALONG OR JUST NORTH OF THE
WARM FRONT AS THUNDERSTORMS BEGIN TO DEVELOP THIS EVENING...WHERE THE
WINDS ARE STILL BACKED TO THE EAST NORTHEAST. AT THIS TIME IT APPEARS
THE MOST LIKELY AREA FOR ANY TORNADOES WOULD BE FROM JUNCTION TO SAN
SABA. THE MOST LIKELY TIME FOR THUNDERSTORM DEVELOPMENT LOOKS TO BE
BETWEEN 5 AND 11 PM. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO
AN MESOSCALE COMPLEX AND MOVE TO THE NORTHEAST TOWARDS THE METROPLEX.

.DAYS TWO THROUGH SEVEN...

ON SATURDAY...VERY COLD AIR ALOFT IS EXPECTED TO MOVE INTO THE BIG
COUNTRY SATURDAY. THIS WILL CREATE VERY STEEP LAPSE RATES IN THE
AFTERNOON. ANY THUNDERSTORMS THAT DO DEVELOP ACROSS THE BIG COUNTRY
IN THE AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE MARGINALLY SEVERE
HAIL DUE TO THE COLD TEMPERATURES ALOFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING EAST OF A JUNCTION TO
SAN ANGELO...ABILENE TO THROCKMORTON LINE.

In the hours before

Local storm report, Mar 26, 1:47 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
147 AM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     HAIL             ROBERT LEE              31.89N 100.48W
03/26/2005  1.00 INCH        COKE               TX   AMATEUR RADIO

&&

14
Local storm report, Mar 26, 2:44 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 AM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     HAIL             GRAPE CREEK             31.58N 100.55W
03/26/2005  0.88 INCH        TOM GREEN          TX   NWS EMPLOYEE

&&

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 6:38 PM CSTSevere Thunderstorm WarningSJTKimble, Mason, Menard52 min
Mar 25, 6:48 PM CSTTornado WarningSJTKimble, Mason, Menard27 min
Mar 25, 7:14 PM CSTTornado WarningSJTMason31 min
Mar 25, 7:32 PM CSTSevere Thunderstorm WarningSJTBrown, Coleman28 min
Mar 26, 1:13 AM CSTSevere Thunderstorm WarningSJTCoke, Runnels, Taylor, Tom Green62 min
Mar 26, 1:32 AM CSTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green43 min
Mar 26, 1:33 AM CSTSevere Thunderstorm WarningSJTJones, Nolan, Taylor57 min
Mar 26, 2:12 AM CSTSevere Thunderstorm WarningSJTIrion48 min
Mar 26, 2:15 AM CSTSevere Thunderstorm WarningSJTCoke, Irion, Tom Green45 min
Mar 26, 2:39 AM CSTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman, Taylor66 min
Mar 26, 2:58 AM CSTSevere Thunderstorm WarningSJTCrockett, Irion47 min
Mar 26, 3:01 AM CSTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green44 min
Mar 26, 3:44 AM CSTSevere Thunderstorm WarningSJTColeman, Runnels46 min
Mar 26, 5:15 AM CSTSevere Thunderstorm WarningSJTKimble, Sutton45 min
Mar 26, 5:59 AM CSTSevere Thunderstorm WarningSJTKimble, Mason46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.